A common question we address in the Poison Center is if QT interval prolongation is a concern when ondansetron is administered. A 2012 safety announcement by the FDA warned healthcare professionals that administration of ondansetron could cause QT prolongation and potentially Torsades de Pointes (TdP). This announcement was based on preliminary results from a clinical study regarding an intravenous 32mg single dose of ondansetron. The FDA announcement stated, “The lower dose intravenous regimen of 0.15 mg/kg every 4 hours for three doses may be used in adults with chemotherapy-induced nausea and vomiting. However, no single intravenous dose of ondansetron should exceed 16 mg due to the risk of QT prolongation.” The announcement also stated, “the new information does not change any of the recommended oral dosing regimens for ondansetron, including the single oral dose of 24 mg for chemotherapy induced nausea and vomiting.”
Oral ondansetron should not prolong the QT interval. High dose IV ondansetron is the only scenario that increases risk for QT prolongation and TdP. If you have any questions / concerns, contact the Tennessee Poison Center!
Prepared by: Diana Hakim, Lipscomb University College of Pharmacy, PharmD Candidate 2020: Nena Bowman, PharmD, DABAT, Managing Director of TPC.
As with many drugs, the intravenous administration (which bypasses hepatic metabolism and causes higher serum drug concentrations) can cause different effects compared to oral administration. When FDA warnings are released, methods of administration are sometimes overlooked, and the assumption is that any administration can cause the effect discussed in the warning. BTW, remember that the FDA is a committee-a consensus committee. -ds
I am interested in any questions you would like answered in the Question of the Week. Please email me with any suggestion at firstname.lastname@example.org.
Donna Seger, MD
Tennessee Poison Center
Poison Help Hotline: 1-800-222-1222